EconPapers    
Economics at your fingertips  
 

Parametric preference functionals under risk in the gain domain: A Bayesian analysis

Kelvin Balcombe and Iain Fraser

Journal of Risk and Uncertainty, 2015, vol. 50, issue 2, 187 pages

Abstract: The performance of rank dependent preference functionals under risk is comprehensively evaluated using Bayesian model averaging. Model comparisons are made at three levels of heterogeneity plus three ways of linking deterministic and stochastic models: differences in utilities, differences in certainty equivalents and contextual utility. Overall, the “best model”, which is conditional on the form of heterogeneity, is a form of Rank Dependent Utility or Prospect Theory that captures most behaviour at the representative agent and individual level. However, the curvature of the probability weighting function for many individuals is S-shaped, or ostensibly concave or convex rather than the inverse S-shape commonly employed. Also contextual utility is broadly supported across all levels of heterogeneity. Finally, the Priority Heuristic model is estimated within a stochastic framework, and allowing for endogenous thresholds does improve model performance although it does not compete well with the other specifications considered. Copyright Springer Science+Business Media New York 2015

Keywords: Risk; Prospect theory; Rank dependent utility; Bayesian model averaging; Contextual utility; C11; C52; D81 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (21)

Downloads: (external link)
http://hdl.handle.net/10.1007/s11166-015-9213-8 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:50:y:2015:i:2:p:161-187

Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2

DOI: 10.1007/s11166-015-9213-8

Access Statistics for this article

Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi

More articles in Journal of Risk and Uncertainty from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-22
Handle: RePEc:kap:jrisku:v:50:y:2015:i:2:p:161-187